Alert archive / Virginia / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 231, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Sep 2, 2014, 3:08 PM EDT for Clarke County, Loudoun County, Virginia; Frederick County, Montgomery County, Maryland; Jefferson County, West Virginia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 2, 2014, 3:08 PM EDT (19:08 UTC)
- Expired
- Sep 2, 2014, 4:00 PM EDT
- In force
- 52 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
Counties Frederick County, MD, Montgomery County, MD, Clarke County, VA, Loudoun County, VA, Jefferson County, WV
The radar
The Sterling radar (KLWX), 30 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 7.1 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 497 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1408 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 10:14 AM EDT, 4 hours 54 minutes earlier.
Area forecast discussion, Sep 2, 10:14 AM EDT, 4 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1014 AM EDT TUE SEP 2 2014 .SYNOPSIS... BERMUDA HIGH WILL PERSIST TODAY AHEAD OF A WEAK COLD FRONT THAT WILL CROSS THE AREA TONIGHT. HIGH PRESSURE WILL THEN BUILD FROM THE MIDWEST THROUGH WEDNESDAY THEN PERSIST OFFSHORE THURSDAY INTO THE WEEKEND. A COLD FRONT WILL ENTER THE REGION IN THE SATURDAY NIGHT TIME FRAME. && .NEAR TERM /THROUGH TONIGHT/... VERY WARM AND MOIST AIR MASS REMAINS OVER THE CWA TODAY. THIS WILL LIKELY HELP FUEL THUNDERSTORMS FROM MID OR LATE AFTERNOON INTO THE EVENING. BEFORE THEN...CWA SHOULD BE DRY SAVE FOR A PASSING/STRAY SHOWER CLIPPING THE ALLEGHENY HIGHLANDS. SUNSHINE THIS MORNING WILL EVENTUALLY BE REPLACED BY INCREASING CLOUDS THIS AFTERNOON. SUNSHINE...TOASTY 850 MB TEMPS AND A W/SW FLOW WILL HELP BOOST SURFACE TEMPERATURES AOA 90 DEG F FOR MOST AREAS THIS AFTERNOON. COMBINE THE HUMIDITY AND IT MAY FEEL MORE LIKE MID TO UPPER 90S EAST OF THE BLUE RIDGE. PRE-FRONTAL CONVECTION OVER THE OHIO VALLEY HAS BEEN WEAKENING WITH TIME. WHATEVER IS LEFT OF IT WILL LIKELY MAKE IT TO THE POTOMAC HIGHLANDS BY MID-AFTERNOON...AND THEN UNDERGO A RE-INTENSIFICATION FURTHER DOWNSTREAM IN WHAT MAY BE A MODERATELY UNSTABLE /MODIFIED 12Z KIAD SOUNDING REVEALS 3000 J/KG CAPE/ AND MOIST AIR MASS. IN ADDITION...PRESENCE OF A SURFACE TROUGH /SORT OF PARALLELLING I-95/ WOULD ALSO SUPPORT CONVECTION. GIVEN THE EXPECTED BUOYANCY...A FEW THUNDERSTORMS MAY BE ABLE TO PRODUCE STRONG TO DAMAGING WIND GUSTS AS THEY MOVE EASTWARD ACROSS THE CWA THROUGH THIS EVENING. A HIGH PRECIPITABLE WATER ENVIRONMENT ALSO SUPPORTS HEAVY RAINFALL HOWEVER STORM MOTION MAY BE SUFFICIENT ENOUGH TO PRECLUDE FLASH FLOODING /UNLESS TRAINING OCCURS/. POP/WX GRIDS HAVE BEEN UPDATED TO REFLECT A LITTLE MORE DETAIL IN TIMING OF CONVECTION...HWO MENTIONS DAMAGING WIND GUSTS. EVENTUALLY...COLD FRONT CATCHES UP TO THE TROUGH LATER THIS EVENING AND THEN PUSHES OFFSHORE. THIS WILL EFFECTIVELY END THE CHANCE FOR SHOWERS AND THUNDERSTORMS OVERNIGHT. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... DRY AND STABLE ON WED. NO POPS IN THE FORECAST. ANOTHER WARM AND RELATIVELY HUMID DAY...AS HIGHS WILL AGAIN APPROACH THE 90F DEG MARK ACROSS MUCH OF THE AREA. DEWPOINTS WILL STILL BE IN THE L-M60S...CREATING HEAT INDICES RIGHT AROUND THE AMBIENT TEMP LEVELS/SLIGHTLY HIGHER. WEDNESDAY NIGHT...HIGH PRESSURE CENTER OVER THE AREA SHIFTS OFFSHORE WITH A RETURN FLOW DEVELOPING IN THE OVERNIGHT HOURS. DEWPOINTS QUICKLY RAISE BACK TO NEAR 70F...MIGHT AS WELL GET AREAS OF FOG WORDING IN THE GRIDS. WITH THE HIGH PERSISTING OFFSHORE...AN UNSTABLE GULF AIRMASS BRINGS THE MID-ATLANTIC RIGHT BACK INTO AN ACTIVE PATTERN BY THURSDAY. CHANCES FOR DIURNAL DRIVEN SCATTERED THUNDERSTORMS. SHOULD LOW LEVEL FLOW BE MORE SELY THAN SLY...TERRAIN ENHANCEMENT WOULD ALSO BE A FACTOR IN THUNDERSTORM DEVELOPMENT. SIMILAR PATTERN FOR FRIDAY WITH THE NEXT COLD FRONT. MAX TEMPS THURSDAY AND FRIDAY AROUND 90F THOUGH CLOUD COVER WILL BE A FACTOR. && .LONG TERM /THURSDAY THROUGH MONDAY/... ANOTHER WEAK COLD FRONT APPROACHES FRIDAY NIGHT. LIKELY POPS FOR THUNDERSTORMS WEST FROM THE BLUE RIDGE SATURDAY AS THERE IS GOOD CONSENSUS BETWEEN THE 00Z GFS AND 00Z ECMWF. QUESTION IS HOW QUICKLY THE FRONT PUSHES THROUGH THE AREA. THE ECMWF LINGERS THE COLD FRONT OVER SERN ZONES THROUGH SUNDAY. && .AVIATION /13Z TUESDAY THROUGH SATURDAY/... MAIN ISSUE WILL BE SHRA/TSRA AFFECTING THE TERMINALS THIS AFTERNOON/EVENING. AT THE HUBS...LATEST RUNS OF THE HRRR/WRF-ARW HIGHLIGHT 21Z-01Z AS THE PRIMARY WINDOW OF CONCERN. COLD FRONT ACCELERATES TO A TROUGH AND THEN MOVES OFFSHORE BY LATE EVENING. PREVAILING/SYNOPTIC WIND SHIFT LIKELY OCCURS 02Z-05Z. NAM/GFS BOTH SUGGEST SOME FOG TONIGHT. LOW LEVEL MOISTURE DOES LINGER INTO THE OVERNIGHT...BUT WITH WIND SHIFT TO NW WILL LEAN TOWARD A MORE OPTIMISTIC APPROACH ATTM. HIGH PRESSURE OVERHEAD WEDNESDAY AND WEDNESDAY NIGHT. WITH LIGHT/CALM WINDS MAY HAVE SOME FOG WED NIGHT. LIGHT SLY RETURN FLOW THURSDAY AND FRIDAY WITH MAINLY AFTERNOON CHANCES FOR THUNDERSTORMS. COLD FRONT ENTERS THE AREA LATE SATURDAY WITH THUNDERSTORMS AHEAD OF IT. && .MARINE... SW FLOW CONTINUES TODAY AHEAD OF A COLD FRONT. WIND SHIFT TO NW OCCURS LATE THIS EVENING BEHIND THE FRONT BUT NW PUSH/GRADIENT APPEAR WEAK ENOUGH FOR WINDS TO REMAIN BELOW SCA. MAIN CONCERN WILL BE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING WHICH COULD PRODUCE STRONG WINDS THAT WOULD PROMPT SMW/S. WED WILL SEE HIGH PRES BUILD INTO THE REGION AND DROP WIND SPEEDS DOWN EVEN FURTHER. LIGHT AND VARIABLE FLOW WEDNESDAY EVENING GIVES WAY TO SLY FLOW AS HIGH PRESSURE MOVES OFFSHORE. WILL HAVE TO WATCH FOR CHANNELING AGAIN (PROBABLY THURSDAY EVENING) BUT AS OF NOW THERE ARE NO SCA HEADLINES EXPECTED. COLD FRONT APPROACHES THE WATERS SATURDAY WITH GOOD CHANCES FOR THUNDERSTORMS. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...BPP/BAJ NEAR TERM...BPP SHORT TERM...GMS LONG TERM...BAJ AVIATION...BPP/BAJ MARINE...BPP/BAJ
Hazardous weather outlook, Sep 2, 8:54 AM EDT, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 854 AM EDT TUE SEP 2 2014 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 031000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 854 AM EDT TUE SEP 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS DURING THE LATE AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-031000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 854 AM EDT TUE SEP 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TODAY AND TONIGHT A FEW THUNDERSTORMS MAY BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 12:33 AM EDT | Special Marine Warning | LWX | 57 min | |
| Sep 2, 3:30 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 45 min |
| Sep 2, 3:52 PM EDT | Severe Thunderstorm Warning | LWX | Fairfax, Loudoun | 38 min |
| Sep 2, 4:04 PM EDT | Severe Thunderstorm Warning | LWX | Frederick | 41 min |
| Sep 2, 4:49 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Loudoun | 41 min |
| Sep 2, 5:11 PM EDT | Special Marine Warning | LWX | 64 min | |
| Sep 2, 6:20 PM EDT | Severe Thunderstorm Warning | LWX | Clarke, Loudoun | 40 min |
| Sep 2, 6:29 PM EDT | Special Marine Warning | LWX | 46 min | |
| Sep 2, 6:46 PM EDT | Severe Thunderstorm Warning | LWX | Loudoun | 44 min |
| Sep 2, 7:08 PM EDT | Special Marine Warning | LWX | 52 min | |
| Sep 2, 7:32 PM EDT | Special Marine Warning | LWX | 58 min | |
| Sep 2, 7:54 PM EDT | Special Marine Warning | LWX | 51 min | |
| Sep 2, 2:50 PM EDT | Severe Thunderstorm Warning | LWX | Allegany | 40 min |
| Sep 2, 4:11 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 49 min |
| Sep 2, 4:31 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 44 min |
| Sep 2, 4:39 PM EDT | Severe Thunderstorm Warning | LWX | Howard, Montgomery, Prince George's | 36 min |
| Sep 2, 5:15 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Carroll, Frederick, Howard, Montgomery | 45 min |
| Sep 2, 6:55 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Howard, Montgomery | 35 min |
| Sep 2, 7:39 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore, Howard, City of Baltimore | 51 min |
| Sep 2, 7:51 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, Harford, City of Baltimore | 39 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2014Severe Thunderstorm Warnings in Maryland, 2014Severe Thunderstorm Warnings in West Virginia, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.